Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2002, 5:45 PM CDT for Cowley County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 12, 2002, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:50 PM CDT | Hail 0.75 | Rock, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 122245 SVRICT KSC035-122345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 544 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 645 PM CDT. * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF ATLANTA...OR ABOUT 26 MILES NORTHEAST OF ARKANSAS CITY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATLANTA AROUND 550 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 645 PM CDT. LAT...LON 3746 9689 3736 9688 3737 9667 3746 9669 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 12, 3:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED JUN 12 2002 THE MAIN CONCERN WITH THIS FORECAST CONTINUES TO BE THE TIMING AND LOCATION OF CONVECTION TONIGHT AND TOMORROW MORNING. ETA AND AVN SHOW AN MCS DEVELOPING LATE TONIGHT ACROSS EASTERN CO AND WESTERN KS. THE MAIN PROBLEM IS WHERE THIS MCS WILL GO. THINK THAT THE MAIN FRONT IS STILL ACROSS FAR NORTHWESTERN SECTIONS OF THE STATE WITH DEWPOINTS IN THE MID 60S AT HILL CITY. CORFIDI VECTORS SUGGEST A MORE EASTERLY PROPAGATION TO THE MCS. GIVEN THIS WILL GO A LITTLE CLOSER TO THE ETAS MORE NORTHERN SOLUTION OF THE MCS TRACK AND HAVE INCREASED POPS ACROSS THE WHOLE CWA FOR TONIGHT. THE BEST CHANCE FOR PRECIP SHOULD BE IN SOUTH CENTRAL SECTIONS AND HAVE LIKELY POPS THERE. WILL ALSO EXTEND THE FLOOD WATCH THROUGH TONIGHT FOR THE ENTIRE CWA AND LET LATER SHIFTS DECIDE IF IT NEEDS TO BE EXTENDED INTO THE THURSDAY MORNING. MODELS FORECASTING PRECIPITAL WATERS GREATER THE 1.5 AND WITH SLOW MOVING FRONT COULD SEE SOME TOTALS 2 TO 3 INCHES AGAIN. I ALSO INCLUDED SOUTHEAST KANSAS IN THE WATCH. IT WILL NOT TAKE MUCH MORE PRECIP TO CAUSE PROBLEMS AFTER THE HEAVY RAINS RECEIVED THIS MORNING ACROSS THE AREA. PREVIOUS FORECAST FOR THURSDAY MORNING OF A SLIGHT CHANCE IN CENTRAL KS AND 50 POPS IN SOUTHERN ZONES LOOKS GOOD AND DID NOT CHANGE. FOR THE REMAINDER OF THE FORECAST...DID NOT MAKE MANY CHANGES. THURSDAY NIGHT THROUGH FRIDAY LOOKS DRY AS THE FRONT CONTINUES SOUTH AND SURFACE RIDGE SLIDES IN. WENT ABOVE GUIDANCE FOR MAX TEMPS ON FRIDAY THINKING THAT THERE WILL BE A LOT OF JUNE SUNSHINE TO WARM THINGS UP. THE NEXT CHANCE FOR PRECIP LOOKS TO BE DURING THE WEEKEND. LEE TROUGH DEVELOPS DURING THE DAY SATURDAY AS SHORTWAVE ENERGY MOVES OVER THE CENTRAL PLAINS IN NORTHWESTERLY FLOW. APPEARS AS THOUGH THE BEST CHANCES WILL BE ON SUNDAY AS A FRONT MOVES SOUTH ACROSS THE STATE. WILL KEEP TUESDAY AND WEDNESDAY DRY WITH TEMPS MODERATING. PRELIM CCF... ICT 66 81 56 81 58 / 60 50 - 0 RSL 59 78 52 80 54 / 50 20 0 0 SLN 62 79 55 80 56 / 40 20 0 0 CNU 67 81 57 79 58 / 50 40 - 0 .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT THURSDAY FOR ENTIRE CWA. WOLTERS
In the hours before
Special weather statement, Jun 12, 11:50 AM CDT, 5 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130415- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NWS TOPEKA KS 1150 AM CDT WED JUN 12 2002 ...SPOTTER ACTIVATION WILL BE NEEDED BY LATE THIS AFTERNOON AND INTO THE EVENING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND OVERNIGHT IN SOUTH CENTRAL AND SOUTHEAST KANSAS... SEVERE STORMS ARE EXPECTED TO DEVELOP OVER CENTRAL...AND ESPECIALLY SOUTH CENTRAL KANSAS....BY MID TO LATE AFTERNOON...THEN CONTINUE INTO THE EVENING AND OVERNIGHT HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...DUE TO THE EXTREME INSTABILITY AND FAVORABLE WIND SHEAR PROFILES...A FEW TORNADOES COULD ALSO OCCUR...WITH THE MAIN THREAT FOR TORNADOES IN SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. ALONG WITH THE SEVERE THUNDERSTORM THREAT...LOCALIZED HEAVY RAINS OF 2 TO 4 INCHES WILL ALSO BE LIKELY OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD FRONT...EXTENDING FROM NORTHEAST NEBRASKA INTO EAST CENTRAL COLORADO AT MID DAY...IS RESPONSIBLE FOR THE EXPECTED SEVERE THUNDERSTORM THREAT. THE FRONT WILL BE PUSHING SOUTH INTO THE VERY WARM AND UNSTABLE AIR ACROSS KANSAS BY LATE AFTERNOON...RESULTING IN RAPID THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON. CONSEQUENTLY...STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND EVENING IN PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND OVERNIGHT IN SOUTH CENTRAL AND SOUTHEAST KANSAS. . STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN WICHITA.
Local storm report, Jun 12, 3:18 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
318 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 1 NW ALAMEDA KS 60 MPH TSTM WIND GUST
06/12/02 KINGMAN TRAINED AGTAP SPOTTER
REPORTED
0126 AM 7 E MOUNDRIDGE KS FLASH FLOOD
06/12/02 MCPHERSON LAW ENFORCEMENT REPORTED
THAT ONE PERSON WAS
STRANDED ON THE ROAD AT
ARROWHEAD AND 30TH AVENUE.
0145 AM INDEPENDENCE KS 60 MPH TSTM WIND GUST
06/12/02 MONTGOMERY LAW ENFORCEMENT REPORTED
0156 AM OXFORD KS 58 MPH TSTM WIND GUST
06/12/02 SUMNER LAW ENFORCEMENT REPORTED
0500 AM 1 NW HUTCHINSON KS WIND DAMAGE
06/12/02 RENO EMERGENCY MANAGEMENT
REPORTED THAT SEVERAL TREE
LIMBS WERE DOWNED.
0510 AM HUTCHINSON KS 60 MPH TSTM WIND GUST
06/12/02 RENO LAW ENFORCEMENT REPORTED
THAT 6 INCH TREE LIMBS WERE
DOWNED.
0647 AM WINFIELD KS 60 MPH TSTM WIND GUST
06/12/02 COWLEY REPORTED BY NWS ASOS.
0650 AM ARKANSAS CITY KS 1.00 INCH HAIL
06/12/02 COWLEY REPORTED BY LAW
ENFORCEMENT
0657 AM ARKANSAS CITY KS .75 INCH HAIL
06/12/02 COWLEY REPORTED BY TRAINED AGTAP
SPOTTER
CHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 62 min |
| Jun 11, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 65 min |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 65 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 64 min |
| Jun 11, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 58 min |
| Jun 11, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 67 min |
| Jun 11, 8:13 PM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
| Jun 11, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Jun 11, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 59 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 11, 10:14 PM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 11, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jun 11, 10:34 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Jun 11, 11:06 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
| Jun 12, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jun 12, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 56 min |
| Jun 12, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 57 min |
| Jun 12, 3:58 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 77 min |
| Jun 12, 5:06 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 12, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| Jun 12, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 56 min |
| Jun 12, 5:54 PM CDT | Tornado Warning | ICT | Cowley | 66 min |
| Jun 12, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 12, 6:01 PM CDT | Tornado Warning | ICT | Harper, Sumner | 59 min |
| Jun 12, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 12, 6:32 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 58 min |
| Jun 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 68 min |
| Jun 12, 6:54 PM CDT | Tornado Warning | ICT | Cowley | 66 min |
| Jun 12, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 79 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harper | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.